Jeannette Y. Wick, RPh, MBA, FASCP
A pair of new studies investigates the link between hypomagnesemia and use of proton pump inhibitors, but many questions remain.
According to the FDA, patients should undergo no more than three 14-day stints of proton pump inhibitor (PPI) therapy in any given year. PPIs are generally considered to be safe drugs and have enjoyed increasingly widespread use since being made available over-the-counter in 2003. However, there have been recent concerns of hypomagnesemia associated with their use, with 40 cases reported in the literature dating back to 2006. (Hypomagnesemia can cause vomiting, confusion, seizures, diarrhea, and QT interval prolongation.) PPI-induced hypomagnesemia has been found in long-term users, but the connection between the medication and the condition is not clear.
published in the June 2013 issue of the Annals of Pharmacotherapy
looked at the frequency of hypomagnesemia among PPI users. Researchers examined all PPI adverse event reports on file with the FDA between November 1, 1997, and April 1, 2012. They found that, of 66,102 patients who reported adverse events with PPIs, 1% (693) experienced hypomagnesemia. Men and elderly patients were at increased risk. All PPIs were linked to some instances of hypomagnesemia, but esomeprazole had the lowest risk and pantoprazole had the highest.
In a separate study
published online on May 13, 2013, in the American Journal of Kidney Diseases
, researchers in Boston investigated whether patients who entered the hospital with hypomagnesemia (serum magnesium <1.4 mEq/L) contracted it from PPI use outside the hospital. Researchers examined patients who were admitted into a tertiary acute care facility over a 7-year period. After excluding numerous patients for various reasons, researchers whittled the final population size to 402 patients with hypomagnesemia at the time of admission and 402 control patients matched by gender and age.
The researchers concluded that there was no association between out-of-hospital use of PPIs and increased risk of hypomagnesemia at the time of hospital admission. The researchers note, however, that their patient population—hospitalized patients on medical services—may not be representative of larger, ambulatory populations. They recommend further studies that are cohort-based and prospective to investigate this rare adverse effect in greater depth.
Ms. Wick is a visiting professor at the University of Connecticut School of Pharmacy and a freelance writer from Virginia.